View Full Version : Hypomania-->Then Depression+Can ADHD meds make the depression more pronounced?


BellaVita
03-19-13, 09:47 PM
Not sure if the following will make sense......but I have some questions...especially in regards to the depressive state one might go into after a hypomanic episode. (or just about depressive states in general I should probably say?)

Can taking adderall/ADHD medication when going through Bipolar depression make the depressive symptoms worse? As in, assuming ADHD meds (for some people) make one more aware of their feelings/thoughts and such, could it make one feel worse when taking their ADHD medication as they could potentially focus more on the negative feelings?
Is it better to avoid taking them(ADHD meds) during a depressive phase altogether?

Another question--can Bipolar depression make adderall/ADHD meds seem ineffective altogether?

Let me know if I need to clarify any question(s), and sorry if this was a confusing read.
:thankyou:

deadmau5
03-19-13, 10:32 PM
These are interesting questions, from what little I have read bipolar individuals treated with stimulant adhd meds have had mixed results during treatment. Some have alleviated symptoms while others symptoms become more pronounced and get worse. If this information is correct you would not be able to have a clear answer to your questions that represent the bipolar population as a whole or at least a majority. Just to be clear this analysis is from very little research on the matter, its quite possible there are studies out there with different or more conclusive outcomes.

keliza
03-19-13, 10:53 PM
Usually the response to stimulants used to treat ADHD is the opposite - rather than making depressive symptoms worse, they have a very high likelihood of making the person manic. Stimulants are well known for triggering mania in bipolar patients, even if they are profoundly depressed at the time. Occasionally they can be used off-label as an antidepressant treatment, if nothing else has helped lift the depression and they are CAREFULLY MONITORED by a doctor. But it's like playing with matches at a gas station.

Fuzzy12
03-21-13, 10:34 AM
LIke Keliza said, usually the worry is that they induce mania. I can imagine though that in some cases they can make depression worse. If stimulants help to focus then you might be more likely to focus and ruminate over bad thoughts and feelings. I've never tried stimulants though so I can't speak from personal experience.

Special-Ks
03-21-13, 11:42 PM
You've brought up some interesting points.

Stimulant medications can have numerous effects on the depressive phase, and can be affected by factors like tolerance, and your emotional state.

One possibility is that they can serve to lift the depression with their uplifting effects. But the complete opposite is also possible.

If stimulants are causing anxiety, for example, then this could make one uncomfortable, and contribute to negative thoughts. Anxiety, of course, increases your awareness of negative feelings and thoughts, which brings the problem to your attention, and makes you feel worse. If you take a medication that usually makes you feel better, but you end up feeling just as bad (or worse), this is of course very frustrating and can increase your worries. And if you've begun to expect negative results from taking the medication, this can put you in a pessimistic state of mind that contributes to these thoughts.

I've gone through times where I've thought, "screw this," and stopped taking meds all of a sudden. And each time I learned that I feel better when I take the med consistently. Even though my state of mind may alter the effects (make it seem less effective at times), I try to remember that either way, the best thing to do is remain consistent with the meds.

Bird's Mom
03-25-13, 07:02 AM
You've brought up some interesting points.

Stimulant medications can have numerous effects on the depressive phase, and can be affected by factors like tolerance, and your emotional state.

One possibility is that they can serve to lift the depression with their uplifting effects. But the complete opposite is also possible.

If stimulants are causing anxiety, for example, then this could make one uncomfortable, and contribute to negative thoughts. Anxiety, of course, increases your awareness of negative feelings and thoughts, which brings the problem to your attention, and makes you feel worse. If you take a medication that usually makes you feel better, but you end up feeling just as bad (or worse), this is of course very frustrating and can increase your worries. And if you've begun to expect negative results from taking the medication, this can put you in a pessimistic state of mind that contributes to these thoughts.

I've gone through times where I've thought, "screw this," and stopped taking meds all of a sudden. And each time I learned that I feel better when I take the med consistently. Even though my state of mind may alter the effects (make it seem less effective at times), I try to remember that either way, the best thing to do is remain consistent with the meds.

That is exactly what happened to my daughter. It's strange, though. Before her bipolar was stabilized on the Lamictal, Focalin really helped her and made her feel better. After she was stable on the Lamictal, she tried the Focalin again (and 3 other stims) with disastrous results. EXTREME agitation, negativity, borderline hostility, and then a horrific crash at the end of the day. No more stims for her, obviously.